Article Text

PDF
DI-037 Toxic epidermal necrolysis probably due to chemotherapy: a case report
  1. I Rodriguez Legazpi,
  2. MJ Garcia Verde,
  3. L Fuster Sanjurjo,
  4. I Rodriguez Penin,
  5. AM Gonzalez Rodriguez
  1. Ferrol Health Care Area, Hospital Pharmacy, Ferrol, Spain

Abstract

Background Toxic epidermal necrolysis (TEN) is a rare but severe cutaneous adverse reaction with a high rate of mortality and morbidity.

Purpose To report a case of TEN after abiraterone and zoledronic acid exposure.

Material and methods Retrospective review of the electronic medical record (Ianus) and records of chemotherapy ordered and dispensed (Farmis and Silicon).

A literature search was conducted of keyword terms “abiraterone AND toxic epidermal necrolysis” and “zoledronic AND toxic epidermal necrolysis” in PubMed and EudraVigilance database until March 2014.

The suspicion was reported to the pharmacovigilance centre.

Results The case involved a 74 year-old male without any history of drug allergies, diagnosed with prostate adenocarcinoma in 2004, who received a second-line treatment with abiraterone 1,000 mg/day, prednisone 10 mg/day and zoledronic with dose adjusted for renal function.

48 h after zoledronic administration (15 days after starting abiraterone) fever and pruriginous erythema appeared on the chest, but later extended involving the face, oral and nasal mucosa and back of the hands, sloughing of 70% of the body surface area.

SCORTEN scale, severity-of-illness score validated for TEN, was ≥4; mortality ≥60%.

The patient received supportive care without complications, after 2 weeks had been discharged.

No case reports were found in the published literature. This is the first case report in EudraVigivilance for abiraterone and the seventh for zoledronic.

He was not re-exposed to the suspected offending agents zoledronic and abiraterone.

The causality assessment of TEN was regarded as possible by pharmacovigilance centre for both drugs.

Conclusion TEN is a rare life-threatening reaction; it is important for health care professionals to evaluate and report any severe reactions that may be associated with newly-marketed drugs.

Post-marketing drug experience is needed to develop an accurate safety profile.

References

  1. J Invest Dermatol 2008;128:35–44

  2. Farm Hosp 2013;37:74–84

ReferencesNo conflict of interest.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.